Tennessee, 2017

Flash Flooding in Tennessee, July 14, 2017

July 14, 2017 · NWS MEG · 3 events in 2 counties and zones

Slow moving thunderstorms produced flash flooding across portions of southwest Tennessee during the early evening hours of July 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Slow moving thunderstorms produced flash flooding across portions of southwest Tennessee during the early evening hours of July 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 14, 5:38 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 14, 5:38 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 PM CDT Fri Jul 14 2017

.UPDATE...
Updated for 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 333 PM CDT Fri Jul 14 2017/

Showers and thunderstorms are ongoing this afternoon, mostly
across W TN, the MO Boot Heel, and E AR. This activity will
continue through the evening as a cold front, currently located
just to the north of the FA, moves south. Temperatures are
generally in the lower 90s this afternoon.

Chances for showers and thunderstorms will continue overnight and
into Saturday as the front moves south. Enough instability will be
present tonight into Saturday, around 2000 J/KG CAPE, that a few
storms could be strong to severe. Given the lack of shear and
high PWAT values over 2.00", damaging winds and heavy rainfall
will be the primary threats with these storms. By Saturday
afternoon the front should be just south of I-40, shifting the
best chances for convection to those areas. Afternoon highs will
be a couple of degrees cooler on Saturday given the front and
consequent cloud cover.

By Sunday the front slows and begins to wash out over north
Mississippi, with greatest POPs contained there as a result. A
ridge of high pressure currently situated over much of the
western CONUS begins to build into the region late Sunday and into
Monday, initiating a more dry and warm week for the region. Highs
will generally be in the lower 90s for much of next week. Have
only included slight POPs across extreme southern portions of the
FA at best next week, and this could even trend drier as the
upper ridge centers over the region by next weekend.

ZDM

&&

.AVIATION...
00Z TAFs

TSRA/SHRA with numerous outflow boundaries continue across the Mid-
South early this evening. Will keep VCTS at all sites through 02-
03Z, with TEMPO TSRA at KMEM/KJBR/KTUP as well as boundaries
intersect. Weak front should move through the area overnight, with
light NE surface winds behind the front. Guidance still suggesting
some MVFR cigs and vsby reductions with BR after midnight, will keep
mention of these with TEMPO groups around 09-13Z.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 14, 3:18 AM CST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
418 AM CDT Fri Jul 14 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
418 AM CDT Fri Jul 14 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible across the
Mid-South this afternoon. The greatest potential for severe
weather will be along and north of Interstate 40. Damaging winds
and localized heavy rainfall will be possible with some of these
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong thunderstorms will be possible on Saturday, mainly
south of Interstate 40. Strong wind gusts and brief heavy rain are
the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 14, 3:24 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT FRI JUL 14 2017

ARZ018-142215-
Greene AR-
424 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southern Greene County in eastern Arkansas...

At 424 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Walcott, or near
Crowleys Ridge State Park, moving southeast at 10 mph.

Very heavy rain is also possible with this thunderstorm.

People in southern Greene County should monitor this storm closely.

LAT...LON 3608 9032 3607 9032 3607 9033 3605 9034
      3602 9036 3599 9039 3597 9039 3597 9066
      3602 9078 3618 9063
TIME...MOT...LOC 2124Z 297DEG 9KT 3607 9065

TLSJr
Special weather statement, Jul 14, 3:38 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT FRI JUL 14 2017

ARZ017-018-142215-
Greene AR-Lawrence AR-
438 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Western Greene County in eastern Arkansas...
Lawrence County in eastern Arkansas...

At 437 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Lynn to near Walcott. Movement was northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Greene and Lawrence Counties should monitor this
storm closely.

LAT...LON 3605 9135 3615 9093 3615 9081 3618 9081
      3625 9049 3598 9052 3596 9072 3597 9085
      3595 9086 3591 9136
TIME...MOT...LOC 2137Z 246DEG 38KT 3601 9119 3608 9073

TLSJr
Special weather statement, Jul 14, 3:56 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
456 PM CDT FRI JUL 14 2017

TNZ088-142230-
Shelby TN-
456 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Central Shelby County in western Tennessee...

At 456 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Frayser, or near
Bartlett, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Shelby County should monitor this storm closely.

LAT...LON 3511 9002 3524 9001 3528 8984 3511 8985
TIME...MOT...LOC 2156Z 224DEG 14KT 3519 8993
Special weather statement, Jul 14, 3:58 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT FRI JUL 14 2017

ARZ018-026-028-142245-
Greene AR-Craighead AR-Mississippi AR-
458 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

South central Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 458 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Monette, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Greene...eastern Craighead and northwestern
Mississippi Counties should monitor this storm closely.

LAT...LON 3600 9003 3571 9013 3571 9060 3600 9053
TIME...MOT...LOC 2158Z 285DEG 25KT 3593 9040
Local storm report, Jul 14, 4:54 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      RAVENDEN                36.24N 91.25W
07/14/2017                   LAWRENCE           AR   PUBLIC

            HIGH WATER COVERING STREETS IN RAVENDEN.

&&

JAB
Special weather statement, Jul 14, 4:59 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
559 PM CDT FRI JUL 14 2017

ARZ027-028-TNZ048-049-142345-
Poinsett AR-Mississippi AR-Tipton TN-Lauderdale TN-
559 PM CDT FRI JUL 14 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Eastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
West central Lauderdale County in western Tennessee...

At 559 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Keiser, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Poinsett...southwestern Mississippi...southwestern
Tipton and west central Lauderdale Counties should monitor this storm
closely.

LAT...LON 3570 9035 3570 9029 3576 9029 3580 9025
      3573 8981 3540 9004 3541 9017 3542 9017
      3543 9015 3544 9016 3545 9062
TIME...MOT...LOC 2259Z 291DEG 26KT 3568 9020

The radar

The Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 14, 6:07 PM CST to 10:00 PM CST
Where
Shelby County, 3.56 mi WSW of Germantown to 1.98 mi NE of Capleville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.064, -89.880

Heavy ponding on roadways and water overflowing gutters on Knight Arnold and Winchester Roads in southeast Memphis.

Flash Flood, Tipton

When
July 14, 6:20 PM CST to 9:30 PM CST
Where
Tipton County, 2.71 mi W of Gainesville to 0.34 mi SE of Idaville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.419, -89.668

Water covering roads in Kelly Corner Subdivision east of Highway 14 in Tipton County.

Flash Flood, Shelby

When
July 14, 6:25 PM CST to 10:00 PM CST
Where
Shelby County, 1.74 mi SSW of Berclair to 0.44 mi WSW of White Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.126, -89.930

High water covering roads in East Memphis.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708303, 708304, 708305.